Tasers Can Trigger Fatal Heart Trouble, Study
TUESDAY, May 1 (HealthDay News) -- Taser guns used by law
enforcement can cause heart rhythm problems, sudden cardiac arrest
and death, according to a new study.
Tasers, which are widely used by police forces in the United
States and other countries, are designed to stun suspects by
delivering a 50,000-volt shock.
Indiana University Health cardiologist Dr. Douglas Zipes
analyzed the cases of eight healthy men, ages 16 to 48, who were
tasered between 2006 and 2009 and lost consciousness. All but one
of the men died.
Zipes reviewed police, medical and emergency response records,
autopsy reports, and other sources of information such as witness
testimony and data from the Taser devices, automated external
defibrillators, and electrocardiograms.
The study found that six of the eight men developed severely
abnormal heart rhythms after being tasered.
"This study doesn't say that we should abandon using Taser devices, but it does show that users should exercise caution, avoid chest shocks and monitor the person after shock to ensure there are no adverse reactions," Zipes, who is also a professor emeritus of medicine with the Krannert Institute of Cardiology at the Indiana School of Medicine, said in an Indiana University Health news release.
"Taser users need to be prepared for the possibility of inducing sudden cardiac arrest in those stunned and have adequate medical knowledge in such situations," he added.
The study was published April 30 in the journal
The U.S. National Heart, Lung, and Blood Institute has more
sudden cardiac arrest.
Copyright © 2012
. All rights reserved.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.